A curious case of Vertigo?

We know that medicines can cause side effects but sometimes we forget about the things we do every day that can make these side effects much worse.

What is Vertigo?

Vertigo is a feeling of tilting, swaying and spinning that gets worse when you change your head or body position. It is more than just feeling lightheaded or dizziness – it makes you feel as though the whole world is spinning around you!

The symptoms of vertigo may include ringing in the ears, headache, sweating and dizziness which sometimes may lead to vomiting. Vertigo may cause balance problems and increase the risk of fall and injury which is a major health concern for older people (this is because falls may increase the risk of death for the elderly by up to 50% in the next year or so)

Vertigo occurs because of a build-up of calcium crystals in the inner ear, causing balance problems – this is sometimes called Benign Paroxysmal Positional Vertigo or BPPV.

Stress and anxiety can trigger or make vertigo worse, so it is important to control these symptoms and not just look to treat the symptoms of vertigo.

The causes of Vertigo can be very minor or much more serious and may include;

  • Head injuries
  • Stroke
  • Circulation problems
  • Meniere’s disease
  • Nerve damage to the ear
  • Labyrinthitis (inflammation usually caused by infection)
  • tumours
  • and exposure to very loud noises!

Recently, I conducted a Home Medicines Review for an elderly man in his 70’s who complained of constant vertigo and dizziness – his doctor thought that it might have something to do with some of his medicines. The patient was taking about 15 different medicines or 24 tablets every day!

[We often call this Polypharmacy which is a Greek word meaning “Many medicines”]

This was the patient’s medicines list:

Venlafaxine, Oxycodone, Valsartan, Amlodipine, Hydrochlorothiazide, Fluticasone, Vilanterol, Umeclidinium, Frusemide, Pregabalin, Esomeprazole, Paracetamol, Sotalol, Prochlorperazine, Temazepam, Rivaroxaban, Glyceryl Trinitrate and Alprazolam.

The patient had many health problems including COPD, Grave’s Disease, Osteoarthritis, Hypertension, Atrial Fibrillation, Peripheral Vascular IDsease, Depression and severe Anxiety

Which of these medicines (and health problems) can cause vertigo?

Well in fact, most of these medicines can cause dizziness, tiredness or fatigue but when taken together sometimes these side effects may become greater and cause severe vertigo!

However, we just can’t blame the medicines for vertigo in this case.

Every now and then lifestyle factors such as diet and using other substances can also cause very serious health problems for us.

This patient smoked 10-15 cigarettes (nicotine) a day and drank lots of “high sugar energy drinks” full of caffeine (like “Mother, V, and Red Bull”).

He said the attacks happened at random, both when resting or lying down or even when working in the garden.

We mentioned before that circulation problems can cause vertigo – this is because less circulation (or blood flow) to vital areas of the brain may make you feel light-headed and dizzy.

Nicotine and Vertigo

Soon after smoking a cigarette, nicotine increases the heart rate by around 20 beats per minute, raises blood pressure, and makes blood vessels narrower – this will reduce blood flow to important areas of the brain.

Long term use of nicotine products (tobacco, e-cigarettes etc) damages the artery wall of major blood vessels which releases small clots into the general body circulation. These clots travel to the brain, blocking the circulation to important areas and disrupt our normal bodily functions – this is how a stroke happens in people who smoke for many years.

Caffeine and Vertigo

In a similar way, caffeine increases heart rate and blood pressure, narrowing blood vessels and decreasing blood flow to the brain – and this patient was drinking about 1.5 litres of high energy caffeine drinks before 3pm every day!

This also explains why vertigo affected this patient at different times during the day and regardless of whether he was working in the garden or lying on the couch – it may just have depended on when he lit up a cigarette (↑nicotine) or had another hit of “Mother” (↑caffeine).

The patient was advised to slowly reduce the amount of caffeine that he drank through the day.

Why?

To prevent side effects like headaches, anxiety, being irritable, and fatigue when stopping caffeine suddenly.

This patient was also very keen to quit smoking again as he soon realised that this could also make a big difference to his vertigo problem.

It was no surprise that as soon as this patient drank less caffeine (and reduced smoking), the dizziness and fainting spells gradually disappeared!

Even the doctor was a bit surprised by what was going on with this patient.

This is one of the reasons why the Home Medicines Review works so well for the patient – it can look at other things and not just the medicines.

Sometimes the way we live and the things that we “just do” in our normal daily routine can make a big difference to our general health and well-being.

In the end this curious case of vertigo was not so curious after all.

Emmanuel Pippos, Consultant Pharmacist.



Back To Health Talk >>

Do you need a home medicines review? It’s very simple!

Remember - The Home Medicine Review is bulk billed through Medicare - it’s free to you.

 

1. Download and print the form.
2. Tick the boxes that you think may affect you.
3. Then make an appointment with your doctor.